Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 32, NWS Topeka, KS

May 6, 2024Clay County, Cloud County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at May 6, 2024, 5:59 PM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2024, 5:59 PM CDT (22:59 UTC)
Expired
May 6, 2024, 6:30 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, KS, Cloud County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WFUS53 KTOP 062259
TORTOP
KSC027-029-201-062330-
/O.NEW.KTOP.TO.W.0032.240506T2259Z-240506T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
559 PM CDT Mon May 6 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southwestern Washington County in north central Kansas...
  Northwestern Clay County in north central Kansas...
  Eastern Cloud County in north central Kansas...

* Until 630 PM CDT.

* At 558 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northeast of Miltonvale, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clyde, Clifton, Miltonvale, Morganville, Palmer, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3954 9702 3931 9740 3931 9744 3943 9754
      3966 9739 3966 9737 3969 9737 3978 9731
TIME...MOT...LOC 2258Z 219DEG 40KT 3941 9742 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST
2 follow-up statements
768 
WWUS53 KTOP 062310
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
610 PM CDT Mon May 6 2024

KSC029-062319-
/O.CAN.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Cloud-
610 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR EASTERN CLOUD COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.

&&

LAT...LON 3954 9702 3934 9736 3940 9737 3968 9737
      3978 9731
TIME...MOT...LOC 2309Z 222DEG 23KT 3958 9734 

$$

KSC027-201-062330-
/O.CON.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Washington-Clay-
610 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN WASHINGTON AND NORTHWESTERN CLAY COUNTIES...

At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vining, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clifton, Morganville, Palmer, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3954 9702 3934 9736 3940 9737 3968 9737
      3978 9731
TIME...MOT...LOC 2309Z 222DEG 23KT 3958 9734 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST
248 
WWUS53 KTOP 062323
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
623 PM CDT Mon May 6 2024

KSC027-062332-
/O.CAN.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Clay-
623 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR NORTHWESTERN CLAY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.

&&

LAT...LON 3957 9706 3957 9722 3958 9728 3967 9732
      3975 9728
TIME...MOT...LOC 2322Z 222DEG 39KT 3968 9720 

$$

KSC201-062330-
/O.CON.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Washington-
623 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN WASHINGTON COUNTY...

At 622 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Palmer, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9706 3957 9722 3958 9728 3967 9732
      3975 9728
TIME...MOT...LOC 2322Z 222DEG 39KT 3968 9720 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 2:11 PM CDT, 3 hours 48 minutes earlier. Its key messages:

  • Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
  • Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
211 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Widespread severe storms still on track to impact the entire
 forecast area late this afternoon through early evening. All
 hazards, especially widespread damaging wind gusts are
 expected.

- Quiet and mild conditions return Tuesday onward, providing a
  much needed break in severe weather.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon May 6 2024

No major changes made to the forecast as a very dynamic upper
trough axis is observed rotating through the western high
plains, progged to eject eastward by late afternoon into the
evening hours. Foci for initation lies along a north to south
oriented dryline boundary with a trailing cold front towards
far western Kansas. Increasing low level moisture ahead of the
boundary near a pseudo warm front is also of note as MLCAPE
values are quickly increasing above 2000 J/KG southwest of ICT.
In addition to the line or broken segment of storms progged to
enter the CWA after 21Z, concern is growing for the possibility
of isolated discrete supercells forming over south central to
east central KS before moving northeast in the 22Z-02Z time
frame. Based on the impressive environment and strong low level
SRH ahead of the dryline, all hazards, including very large hail
(2 inch +) and a strong tornado or two would be likely with any
discrete cells. The more likely scenario and hazard for this
event will be the line of storms that strengthens east into the
early evening hours as the mid level jet max ejects east into
the plains. Short term CAMS have remained consistent in timing
and evolution of a QLCS cluster, including possible storm
mergers along the leading edge that could further increase the
potential for brief, tornadoes. Strong effective bulk shear from
0-3 km and steep mid level lapse rates lend to high confidence
in 70+ mph winds being sustained with the line of storms, in
addition to hail around ping pong ball size and the weak
tornadoes that may form along the leading edge.

Severe storms along with the cold front exit the region by 06Z this
evening, bringing calmer and drier weather to the CWA from Tuesday
onward. There may be a brief wave that passes through the westerly
flow aloft Tuesday evening across far northern and eastern areas,
bringing possible light rain to the area, otherwise rain chances are
minimal throughout the week as the northern and southern stream jets
bypass the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 6 2024

Scattered showers currently impacting KTOP/KFOE should exit by
18Z as southerly winds gradually increase from 15 to 20 kts
sustained by late afternoon. This should mix low MVFR cloud
bases up to near 2kft ahead of the front and line of TSRA that
will likely impact terminals west to east aft 23Z. Storms should
clear the area by 06Z as a drier airmass lifts cigs back to VFR
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 6 2024

...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely this afternoon/evening. Hail up to three
inches in diameter, winds to 80 mph, a few strong tornadoes and
isolated flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:36 AM CDTDense Fog AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage5 hr
May 6, 5:51 PM CDTSevere Thunderstorm WarningTOPOttawa24 min
May 6, 6:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa, Riley, Washington33 min
May 6, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson28 min
May 6, 6:44 PM CDTTornado WarningTOPDickinson19 min
May 6, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Ottawa, Riley and 1 more32 min
May 6, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Morris34 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.